Vitiligo and stomach acid connected

An article in February's healthiertalk.com quotes Dr Jonathan Wright, director of the long established Tahoma Alternative Health Clinic in Renton, WA (USA) who suggests that vitiligo (patches of white skin which lack pigment) could be a sign of low stomach acid.

Low stomach acid, he postulates, means that you do not digest food properly allowing undigested molecules to enter the blood stream where they may trigger an antibody response. But since there is no 'invader' to combat, the immune system may attack healthy cells, such as the melanocytes which add pigment to the skin – or the pancreas (diabetes), the myelin sheaths (MS) or any of the other cells in the body involved in autoimmune conditions.

If, in your case, it is the melanocytes, he suggests that correcting your digestive problems by supplementing with digestive enzyme and betain hydrocholoride might solve your problem.

He suggests a supplement which includes both - ideally containing 500-600 mg of betaine hydrochloride. Take two tablets midway (or towards the end) of your meals.

'If that doesn't seem to cause any reflux or heartburn, you may want to consider adding another tablet. Gradually, these nutrients will help train your stomach to produce more stomach acid on its own. And over time, you'll be able to wean yourself off the betaine and see if your body has become trained to maintain the positive results.'

Dr Wright adds that brittle hair and nails can also signal low stomach acid, so you may notice improvements in both of those areas as well.

February 2010

 

Click here for more articles